The most hazardous adverse reactions following hyaluronic acid injections in aesthetic medicine involve vascular complications, known as the Nicolau Syndrome. This article presents a vascular complication in the area of the upper part of the nasolabial fold following subcutaneous administration of 0.5 ml of hyaluronic acid. At the time of the injection, paling occurred, which was followed by livedo racemosa appearing an hour later. Upon the lapse of a week, an ulceration appeared. It was not until the tenth day after the hyaluronic acid injection that hyaluronidase was administered. After 15 hyperbaric oxygen exposures, the ulcer was completely healed
If the inline PDF is not rendering correctly, you can download the PDF file here.
1. Wang M Li W Zhang Y Tian W Wang H. Comparison of Intra-arterial and Subcutaneous Testicular Hyaluronidase Injection Treatments and the Vascular Complications of Hyaluronic Acid Filler. Dermatol Surg 2017;43:246-254;
2. Pierre Andre & Eckart Haneke Nicolau syndrome due to hyaluronic acid injections Journal of Cosmetic and Laser Therapy 1-5 2016;
3. Kim J Hwang W. Forehead reconstruction using modified doubleopposing rotation-advancement flaps for severe skin necrosis after filler injection. Arch Craniofac Surg 19 1 64-67 2018;
4. Tansatit T . et al. Facing the Worst Risk: Confronting the Dorsal Nasal Artery Implication for Non-surgical Procedures of Nasal Augmentation. Aesth Plast Surg 41:191-198 2017;
5. Myung Y et al. The Classification and Prognosis of Periocular Complications Related to Blindness following Cosmetic Filler Injection. Plast. Reconstr. Surg. 140: 61 2017;
6. Henderson R Reilly DA Cooper JS. Hyperbaric Oxygen for Ischemia due to Injection of Cosmetic Fillers: Case Report and Issues. Plast Reconstr Surg Glob Open 6:e1618; 2018;
7. Andre P Fléchet ML. Angioedema after ovine hyaluronidase injection for treating hyaluronic acid overcorrection Journal of Cosmetic Dermatology 7 136-138 2008.